Alert archive / Washington / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at Jul 16, 2016, 1:00 PM PDT for Douglas County, Ferry County, Okanogan County, Washington. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2016, 1:00 PM PDT (20:00 UTC)
- Expired
- Jul 16, 2016, 8:39 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Douglas County, WA, Ferry County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 141 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WGUS66 KOTX 162000 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 100 PM PDT SAT JUL 16 2016 ...THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS AFTERNOON AND EVENING... .AN AREA OF LOW PRESSURE WILL ENHANCE THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN ACROSS OKANOGAN COUNTY. RUNOFF FROM THESE STORMS MAY PRODUCE FLASH FLOODING AND DEBRIS FLOWS. THE HIGHEST RISK AREAS WILL BE THOSE AROUND RECENT BURN SCARS IN THE NORTH CASCADES. WAZ038-042-043-170700- /O.NEW.KOTX.FF.A.0001.160716T2000Z-160717T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- INCLUDING THE CITIES OF...WAUCONDA...MAZAMA...TWISP...WINTHROP... CONCONULLY...OMAK...OKANOGAN...BREWSTER...OROVILLE...NESPELEM 100 PM PDT SAT JUL 16 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... INCLUDING THE FOLLOWING AREAS...EAST SLOPES NORTHERN CASCADES...OKANOGAN HIGHLANDS AND OKANOGAN VALLEY. * UNTIL MIDNIGHT PDT TONIGHT * THUNDERSTORMS WILL INCREASE OVER THE NORTH CASCADES NORTH OF LAKE CHELAN THROUGH THE AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. * HEAVY RAIN MAY RESULT IN FLASH FLOODING OR DEBRIS FLOWS. THE HIGHEST RISK AREAS WILL BE THOSE AROUND RECENT BURN SCARS...ESPECIALLY THE OKANOGAN AND CARTLON COMPLEX AREAS. LOCATIONS NEAR THE NORTH STAR BURN AREA WILL ALSO BE VULERABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
399 WGUS66 KOTX 170339 FFAOTX FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE WA 839 PM PDT SAT JUL 16 2016 WAZ038-042-043-170445- /O.CAN.KOTX.FF.A.0001.000000T0000Z-160717T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 839 PM PDT SAT JUL 16 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE EAST SLOPES OF THE NORTHERN CASCADES...OKANOGAN VALLEY AND OKANOGAN HIGHLANDS HAS BEEN CANCELLED. RAIN SHOWERS HAVE MOVED OUT OF THE AREA THIS EVENING AND THE THREAT OF FLASH FLOODING HAS ENDED. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AND MONDAY. STORMS THAT DEVELOP WILL REMAIN NEARLY STATIONARY OR MOVE VERY SLOWLY. THEY WILL CARRY THE THREAT OF VERY HEAVY RAINFALL OVER A SHORT AMOUNT OF TIME. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 10:33 AM PDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 16, 10:33 AM PDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1033 AM PDT Sat Jul 16 2016 .SYNOPSIS... A slow moving upper low will bring a showery weather pattern to the Inland Northwest today through Monday. Thunderstorms will have the potential to produce locally heavy rain over the Cascades, northeast Washington, and far north Idaho for the next several days. Showers and thunderstorms are expected to decrease Tuesday into Wednesday as a drier and seasonably warm pattern spreads over the Inland Northwest. && .DISCUSSION... Update the forecast to adjust timing of convection, thunder and heavy rainfall potential. Upper low is spinning over the north Idaho Canadian border. Moist northwest flow is over much of north central and northeast Washington. Light showers are detected on radar from the mid level cloud bases. HRRR indicate the convection should pick up after by midday, and the prime area seems to be over the north Cascades, the Okanogan Highlands and over Boundary county beneath the low center. These storms will drift southeast, although slower storm speeds will be found over the north Cascades and Boundary county. This raises the concerns of heavy rainfall and the potential of flooding, especially in areas with slides and past burns. /rfox. && .AVIATION... 18Z TAFS: A slow moving upper low will increase the threat of convective showers and thunderstorms this afternoon and early evening. Most of the activity will be to the north of the TAF sites over the higher terrain, although KEAT and the KGEG-KCOE will be on the southern periphery of the convection as it drifts slowly to the southeast. The main threat from the thunderstorms will be occasional lightning and heavy downpours, although the stronger storms will be bring small hail and gusty winds. VFR conditions are expected with bases near 5k ft agl, although stronger storms may produce locally MVFR cigs. The convection will wane after 03Z leaving mid and high level clouds overnight with light winds. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 75 57 82 60 85 58 / 40 30 10 20 20 20 Coeur d'Alene 73 54 81 57 85 55 / 40 30 20 20 20 20 Pullman 74 50 82 53 84 51 / 10 10 10 20 10 20 Lewiston 81 58 89 62 92 61 / 10 10 10 20 10 20 Colville 73 52 84 54 85 54 / 70 50 40 20 40 30 Sandpoint 69 50 78 52 83 51 / 50 50 40 20 20 20 Kellogg 68 49 78 53 84 51 / 50 40 20 20 20 20 Moses Lake 84 57 88 61 87 58 / 0 10 10 20 20 10 Wenatchee 81 63 86 66 83 61 / 10 20 10 20 50 20 Omak 79 60 85 62 83 58 / 70 50 30 30 50 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jul 16, 6:12 AM PDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 612 AM PDT SAT JUL 16 2016 IDZ002>004-026-027-WAZ031>036-041-044-171315- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 612 AM PDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-WAZ037-038-042-043-171315- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 612 AM PDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP FOR THE AFTERNOON AND LINGER INTO THE EVENING. HEAVY DOWNPOURS WITH SLOW MOVING THUNDERSTORMS WILL BE POSSIBLE. THE SLOW MOVEMENT OF STORMS WILL INCREASE THE CONCERN FOR FLASH FLOODING BELOW BURN SCARED AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST FOR THE NEXT SEVERAL DAYS. THE BEST THUNDERSTORM POTENTIAL WILL OCCUR NEAR THE CANADIAN BORDER AND THE IN CASCADES THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ON SUNDAY WILL BE SLOW MOVING AND COULD RESULT IN HEAVY RAINS AND THE POTENTIAL FOR LOCALIZED FLOODING.
Nearby
Flash Flood Watches in Washington, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.